Hail, Weston
- When
- June 13, 4:03 PM MST
- Where
- Weston County, 2 mi NW of Osage
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 44.001, -104.448
A slow moving thunderstorm became severe over central portions of Weston County, producing large hail near Osage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A slow moving thunderstorm became severe over central portions of Weston County, producing large hail near Osage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 13, 2:09 PM MST, 1 hour 54 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 309 PM MDT Sun Jun 13 2021 .DISCUSSION...(This Evening Through Sunday) Issued at 237 PM MDT Sun Jun 13 2021 Strong upper ridge axis is building over the northern Plains with warm air advection moving toward the forecast area. Very small wave embedded in southwest flow moving into southwestern WY may trigger some thunderstorms over extreme southern SD this evening, where 2000-3000 j/kg CAPE and steep lapse rates exist, although higher potential will be in NE. An isolated thunderstorm may still develop over the southern Black Hills. Surface boundary is slowly sinking southward through southern SD as evident of the northward moving CU field with the higher dewpoints and southwest winds stopped at the boundary with northeast winds and lower dewpoints to the north. Heights build over the northern Plains through Tuesday as upper trof deepens over the northwestern US. Next wave rides up southwest flow into northeastern WY tomorrow afternoon for isolated thunderstorms again ahead of lee trof. Ridge flattens as the upper low tracks across southern Canada with cold front moves through Wednesday, with temperatures cooling. && .AVIATION...(For the 18Z TAFS Through 18Z Monday) Issued At 1102 AM MDT Sun Jun 13 2021 Mainly VFR conditions expected through the TAF period. Isolated to scattered thunderstorms will be possible into the evening hours, mainly from the Black Hills eastward and southward, with local MVFR conditions. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...55 AVIATION...Johnson
Hazardous Weather Outlook National Weather Service Rapid City SD 423 AM MDT Sun Jun 13 2021 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-141300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 423 AM MDT Sun Jun 13 2021 /523 AM CDT Sun Jun 13 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated thunderstorms are possible today, mainly late this afternoon and early this evening from the Black Hills into far southern South Dakota. Isolated strong storms with some hail and gusty winds may occur. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a marginal risk of severe thunderstorms from northeast Wyoming into far western South Dakota later Monday afternoon and evening. Large hail and damaging winds will be the main risk. Hot weather is expected Monday through Wednesday with highs well into the 90s to around 100 degrees. Near critical fire weather conditions may occur Monday due to very low relative humidities and breezy southeast winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 409 PM MDT Sun Jun 13 2021 WYZ058-132245- Weston WY- 409 PM MDT Sun Jun 13 2021 ...STRONG THUNDERSTORM OVER NORTH CENTRAL WESTON COUNTY... At 409 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Upton, or 22 miles northwest of Newcastle, moving east at 10 mph. Penny size hail will be possible with this storm. Locations impacted include... Osage. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek safe shelter inside a building or vehicle until this storm has passed. && LAT...LON 4391 10470 4404 10470 4413 10445 4392 10440 TIME...MOT...LOC 2209Z 252DEG 8KT 4399 10460 JC
The Rapid City radar (KUDX), 130 km away, was scanning. The volume nearest the first event began at 23:02 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957958.